News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Neurology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Neurology Answers List

Forum Name: Headaches

Question: Nausea Associated with Neck Pain and Migraines


 AngelTears84 - Thu Oct 30, 2008 11:36 am

Medical Background: From age 9 months to approximately age 6 I had feberal seizures on a regular-enough basis to be medicated with Phenobarbitol, as did my maternal cousin and maternal uncle. I am now 24 years old and have been medicated for Epilepsy since age 14 when I experienced my first "adult" seizure. I am currently taking 600mg of Tegretol CR twice daily (totalling 1200mg), and regularly get my bloodwork done to ensure my levels are in a good level; the last bloodwork showed excellent Tegretol levels approx. 4 weeks ago. I am also taking oral birth control medication. Please also note that my mother experienced dibilitating migraines from approximately age 25-35 for which she required daily medication for control of these; she is no longer requiring this medication and has not had a migraine in several years.

Current Concern: In the past year I have been experiencing pain at the base of my neck, which often radiates into a migraine. Mostly the pain in my head stays on the right side (FYI this is where the EEGs have shown abnormal brain activity, which they believe is the root cause of my seizures), but lately the pain has become more of a "whole-head" pain, and has included various parts of my face, including my cheekbones and rear teeth. This new pain causes almost instant nausea, light-headedness, a dry mouth and my temperature to rise so that I am sweating (although I have never been in a position to actually take my body temperature with a thermometer). I also am extremely sensitive to smell during these periods, and my heart rate increases significantly, although I am not sure if this is a result of these symptoms, or my anxiousness of having an epileptic attack based on these symptoms.

I often take 2 Advil Liquid-Gels to aleviate the pain, however there have been times (mostly on Saturday afternoons, I have noticed) that they are ineffective completely.

Can you please advise if, based on this information, these symptoms could be the result of my epilepsy and should be discussed with my neurologist, if they are simple migraines, or if another cause can be suggested by you? Also, would you recommend any control mechanisms when I experience these symptoms? I am especially concerned by the nausea and light-headedness.

Thank you.
 John Kenyon, CNA - Fri Oct 31, 2008 9:11 pm

User avatar Hi there -

It sounds as though your two coexisting conditions, which are probably related to start with, may be merging. By that I mean there are seizures which sometimes involve pain rather than loss of central control. Sometimes they are abdominal, in others they are global headaches. They can be confused, rightly, with migraines, as they are directly related.

This is not a "regular" migraine you're experiencing. It may be amenable to the same treatment as a "regular" one, or it may require additional study to see if the central cause of all this trouble has changed and is maybe even now within the reach of more effective management techniques.

You should definitely let your neurologist evaluate this change in symptom pattern. I don't know what I could recommend to manage this on your own; that's definitely a specialized area your neurologist should determine. However, sometimes when symptoms change it means there's been an essential change in the root cause. Even if there's not such a change, the approach to treatment my change. I've seen global migraines before, although they are rare. It definitely is worth evaluating.

Please let us know how things go for you. I hope this answer is helpful and please follow up with us here.
 AngelTears84 - Mon Nov 03, 2008 10:05 am

Thank you very much for your evaluation; I will bring this forward to my GP and neurologist for their action.

If I may ask another question in relation to your response, if I am having a form of seizure during these migraines, would you recommend any change in my driving habits or most importantly, should I stall my plans for becoming pregnant?

Thank you again.
 John Kenyon, CNA - Mon Nov 03, 2008 2:17 pm

User avatar You're very welcome.

While a temporary curtailing, at least, of driving might be prudent, any permanent changes such as this, as well as any changes in plans to get pregnant, should really be discussed at length with your doctors during your next visit. It may be neither of these things need to be changed, and I'd hesitate to try and influence you one way or the other on either without input from the persons (next to you) most familiar with the problem and any changes that may have occurred.

Again, best of luck to you, and do keep us updated.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here